Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 212, NWS Midland/Odessa, TX

September 15, 2016Jeff Davis County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 15, 2016, 7:58 PM CDT for Jeff Davis County, Reeves County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 7:58 PM CDT (00:58 UTC)
Expired
Sep 15, 2016, 8:22 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jeff Davis County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 207 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS54 KMAF 160058
SVRMAF
TXC243-389-160145-
/O.NEW.KMAF.SV.W.0212.160916T0058Z-160916T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
758 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHERN REEVES COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 845 PM CDT

* AT 758 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
  OF MCDONALD OBSERVATORY...OR 14 MILES NORTH OF FORT DAVIS...MOVING
  EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STAR MOUNTAIN AND BUFFALO TRAIL SCOUT CAMP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3076 10406 3086 10406 3088 10366 3068 10364
TIME...MOT...LOC 0058Z 271DEG 20KT 3080 10395 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
963 
WWUS54 KMAF 160122
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
822 PM CDT THU SEP 15 2016

TXC243-389-160132-
/O.CAN.KMAF.SV.W.0212.000000T0000Z-160916T0145Z/
JEFF DAVIS TX-REEVES TX-
822 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFF DAVIS AND
SOUTHERN REEVES COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MIDLAND.

LAT...LON 3076 10406 3086 10406 3088 10366 3068 10364
TIME...MOT...LOC 0119Z 271DEG 20KT 3080 10379 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:18 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 15, 6:18 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 PM CDT THU SEP 15 2016

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Thunderstorms are possible throughout the period with the best
chances being for CNM and HOB. Did not add TEMPO groups in for the
other terminals for now but will amend as necessary. Outside of
thunderstorms, winds will remain fairly light out of the south.
There is a slight chance of low ceilings and visibilities around
12z for all terminals but the best chances will be for CNM and
HOB.

&&

.PREV DISCUSSION... /issued 210 PM CDT THU SEP 15 2016/

DISCUSSION...
An upper trough located over the Northern Rockies this morning
extends south to Mexico while the ridge over the east extends from
the Gulf to the Great Lakes.  The trough will tear in two with a
portion of it digging back to the SW and forming a cut off low by
Saturday.  Models eventually weaken this feature before sweeping it
east next week.

Models have been advertising fropas but these fronts have tended not
to end up making it here.  Now it appears do not have a significant
front arriving till the end of next week. As a result temps warm
above normal next week into the 90s.

Had morning storms over SE NM that have lingered into this afternoon
and drifted into Southern Lea and Western Permian Basin.  High pops
Friday and Friday night north as models develop good qpf along an E-
W trough/boundary.  Latest SWODY1 has SE NM in a slight risk severe
due to a lingering boundary... surface heating... good shear... and
nose of upper jet... now A Severe Thunderstorm Watch is in effect
until 02z.  Also SE NM... Upper Trans Pecos... and much of the
Permian Basin are in a marginal risk of excessive rainfall tonight.
Have increased pops tonight NW and will mention severe/flooding
potential in the HWO.  Rain chances will continue through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  90  69  88 /  40  30  50  30
Carlsbad                       66  89  65  86 /  50  30  20  30
Dryden                         71  94  72  92 /  10  10  10  20
Fort Stockton                  69  92  69  91 /  30  20  20  20
Guadalupe Pass                 62  86  63  80 /  50  30  20  30
Hobbs                          64  84  63  84 /  50  50  40  40
Marfa                          58  85  58  83 /  30  40  20  30
Midland Intl Airport           68  91  69  88 /  40  30  30  20
Odessa                         68  90  68  87 /  40  30  30  20
Wink                           69  92  68  90 /  40  30  30  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Sep 15, 2:01 PM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT THU SEP 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT THU SEP 15 2016 /101 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING ACROSS
SOUTHEAST NEW MEXICO...WITH THE PRIMARY THREATS INCLUDING LARGE
HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR EDDY AND LEA COUNTIES UNTIL 8 PM MDT THIS EVENING. SEE THE
WATCH PRODUCT FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA THROUGH
TONIGHT. GUSTY WINDS TO 50 MPH AND FREQUENT LIGHTNING ARE POSSIBLE.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA
FRIDAY. SOME OF THE STORMS COULD BECOME STRONG...CAPABLE OF
PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS
SOUTHEAST NEW MEXICO.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 15, 5:02 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     1 W HOPE                32.82N 104.75W
09/15/2016                   EDDY               NM   TRAINED SPOTTER

            FUNNEL CLOUD NOT REACHING THE GROUND, BUT BECOMING CLOSER
            AS THEY REPORT IT ON THE PHONE.

&&

CMR
Local storm report, Sep 15, 5:23 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          1 W HOPE                32.82N 104.75W
09/15/2016                   EDDY               NM   EMERGENCY MNGR

&&

JD
Local storm report, Sep 15, 5:35 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             10 W ARTESIA            32.85N 104.60W
09/15/2016  E0.75 INCH       EDDY               NM   PUBLIC

            DIME SIZE HAIL REPORTED.

&&

MSCHULDT
Local storm report, Sep 15, 6:51 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             5 S ARTESIA             32.78N 104.43W
09/15/2016  E1.00 INCH       EDDY               NM   PUBLIC

            549 PM MDT.

&&

CMR
Local storm report, Sep 15, 6:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 S ARTESIA             32.79N 104.43W
09/15/2016  E1.75 INCH       EDDY               NM   PUBLIC

            REPORTED 550 PM MDT.

&&

CMR
Local storm report, Sep 15, 7:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             DAYTON                  32.73N 104.39W
09/15/2016  E1.75 INCH       EDDY               NM   PUBLIC

            10 MILES SOUTH OF ARTESIA AT 6 PM MDT.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:44 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis61 min
Sep 15, 8:32 PM CDTSpecial Weather StatementMAFCulberson58 min
Sep 15, 8:36 PM CDTSpecial Weather StatementMAF54 min
Sep 15, 9:13 PM CDTSpecial Weather StatementMAFCulberson62 min
Sep 15, 11:37 PM CDTSpecial Weather StatementMAFDawson38 min
Sep 16, 12:07 AM CDTSpecial Weather StatementMAFDawson, Gaines23 min
Sep 16, 12:40 AM CDTAreal Flood AdvisoryMAFGaines3 hr
Sep 16, 1:14 AM CDTAreal Flood AdvisoryMAFBorden, Dawson4 hr
Sep 16, 1:29 AM CDTAreal Flood AdvisoryMAFScurry4 hr
Sep 16, 1:56 AM CDTSpecial Weather StatementMAFAndrews34 min
Sep 16, 3:16 PM CDTSpecial Weather StatementMAFPecos44 min
Sep 16, 3:22 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson53 min
Sep 16, 3:29 PM CDTSevere Thunderstorm WarningMAFPecos31 min
Sep 16, 3:55 PM CDTSevere Thunderstorm WarningMAFPecos65 min
Sep 16, 4:08 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry67 min
Sep 16, 4:18 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Sep 16, 4:29 PM CDTSpecial Weather StatementMAFWard46 min
Sep 16, 4:31 PM CDTSpecial Weather StatementMAFBorden44 min
Sep 16, 4:43 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry62 min
Sep 16, 4:53 PM CDTSpecial Weather StatementMAFPecos37 min
Sep 16, 5:14 PM CDTSpecial Weather StatementMAFWard46 min
Sep 16, 5:24 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Sep 16, 5:27 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Sep 16, 5:38 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward52 min
Sep 16, 5:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
Sep 16, 5:58 PM CDTAreal Flood AdvisoryMAFMitchell3 hr
Sep 16, 6:06 PM CDTSpecial Weather StatementMAFWard39 min
Sep 16, 6:19 PM CDTSpecial Weather StatementMAFMitchell41 min
Sep 16, 6:22 PM CDTSpecial Weather StatementMAFReeves38 min
Sep 16, 6:24 PM CDTSpecial Weather StatementMAF51 min
Sep 16, 6:26 PM CDTSpecial Weather StatementMAFEctor49 min
Sep 16, 6:26 PM CDTSevere Thunderstorm WarningMAFMitchell49 min
Sep 16, 6:29 PM CDTSpecial Weather StatementMAFGlasscock46 min
Sep 16, 6:37 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
Sep 16, 6:46 PM CDTSevere Thunderstorm WarningMAFEctor29 min
Sep 16, 6:51 PM CDTSpecial Weather StatementMAFBrewster39 min
Sep 16, 6:56 PM CDTAreal Flood AdvisoryMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.